Patrick T. Headley

Associate Professor, Mathematics Department
Phone: 814-871-7147
Office: Z 401

  • Biography
  • Educational History
  • Professional Experience
  • Publications


I grew up in Alliance, Ohio, two hours southwest of Erie.  I joined the Department of Mathematics here at Gannon in 1999 and have recently stepped down as department chair.  My wife Kristin and I celebrated our 20th anniversary in the summer of 2012.  We have two teenage children and two extremely silly shih tzus.

My biggest claim to fame on campus is probably my appearance as a contestant on Who Wants to Be a Millionaire? in 2004.  I was also a contestant on Jeopardy! as a graduate student, and I’ve written articles about the mathematics of both shows for Math Horizons.  I am fascinated by history and love music from classical to jazz to rock.  I am a life-long Cleveland fan who, understandably, will sometimes focus on soccer or hockey, sports with no Cleveland team to let me down.  I have been fortunate to do much traveling.  Two places particularly special to me are Japan, where my wife once taught English, and the Great Lakes region as a whole.  I have lived in Michigan and Ontario and along Minnesota’s Lake Superior shore, so I have seen the lakes from all sides and discovered many wonderful spots along the way.

Educational History

  • University of Michigan, Ph.D., Dissertation: Reduced Expressions in Infinite Coxeter Groups, 1994
  • Case Western Reserve University, B.S., 1989

Professional Experience

  • Associate Professor, Gannon University, 2007-present
  • Assistant Professor, Gannon University, 1999-2007
  • Assistant Professor, University of Minnesota, Duluth, 1996-1999
  • Post-Doctoral Fellow and Part-Time Lecturer, University of Waterloo (Ontario), 1994-1996


  • Who Wants to Be a Half-Millionaire?, Math Horizons, February 2007, 16-17.

  • Fibonacci and Square Numbers, Convergence, posted September 2006,

  • How I Lost On Jeopardy!, Math Horizons, April 1999, 27-28.

  • On a Family of Hyperplane Arrangements Related to the Affine Weyl Groups, Journal of Algebraic Combinatorics 6 (1997), 331-338.

  • On Young’s Orthogonal Form and the Characters of the Alternating Group, Journal of Algebraic Combinatorics 5 (1996), 127-134.

  • R-Sequenceability and R*-Sequenceability of Abelian 2-Groups, Discrete Mathematics 131 (1994), 345-350.

  • A Counterexample to a Voronoi Constellation Conjecture, IEEE Transactions on Information Theory 37 (1991), 1665-1666.

  • Harmonious Groups (with R. Beals, J. Gallian, and D. Jungreis), Journal of Combinatorial Theory Series A 56 (1991), 223-238.

  • The Duluth Undergraduate Research Program in Mathematics: A Participant’s Perspective, in Models for Undergraduate Research in Mathematics, ed. Lester Senechal, 103-4.  Mathematical Association of America, Washington, 1991.